ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

 

Safety issues with adding lidocaine to IV potassium infusions



From the February 12, 2004 issue


Problem: A physician prescribed three sequential IV potassium chloride infusions of 40 mEq in 250 mL bags for a patient with severe hypokalemia. Each bag was to be given over 4 hours. Soon after starting the first bag, the patient complained of burning pain at the infusion site. Following hospital policy, the physician then prescribed 25 mg of lidocaine to be added to each subsequent bag of potassium chloride to reduce vein discomfort. A nursing supervisor went to a night drug cabinet and selected what she thought were six (three for each remaining bag) 1 mL ampuls of 1% XYLOCAINE MPF (lidocaine, 10 mg/mL). However, she accidentally picked out six polypropylene plastic ampuls of Xylocaine MPF (10 mg/mL Polyamp DuoFit), 10 mL each (100 mg). These ampuls are designed for needle-free systems and have twist-off caps that are compatible with Luer and tapered syringes (photo appears in the PDF format). The nursing supervisor handed the ampuls to a staff nurse and told her to add the contents of 2 ½ ampuls to each subsequent IV bag. This introduced an element of confirmation bias, and the nurse simply followed her supervisor’s directions without recognizing that she was adding 250 mg (25 mL) of lidocaine to each bag, not 25 mg. Thus, the patient received 500 mg of lidocaine over the course of the night. Fortunately, the patient had a pacemaker; so even if adverse effects occurred, they were suppressed. Under different circumstances, an adverse effect from lidocaine toxicity could have resulted.

The hospital attributed the error, in part, to unclear labeling of this newer form of Xylocaine packaging. In fact, other reporters have complained about how similar these are to respiratory therapy products in low-density polyethylene (LDPE) plastic, and how difficult it is to read the label if the ampul is removed from its original packaging. The label information is in black print, which is hard to read in poor lighting or when the opaque, colorless plastic ampuls are held against a dark background.

In addition to the above incident, we’ve received a report in which regular insulin was added to a potassium infusion instead of lidocaine. Multiple bags were prepared this way, resulting in recurrent hypoglycemia before error discovery. We also heard about a case in which a nurse added potassium chloride to a bag of lidocaine, instead of the reverse. Adding to the confusion, lidocaine is available in a variety of different formulations (e.g., with and without preservatives or epinephrine, in 1% and 2% concentrations). Although rare, an allergic reaction to lidocaine is also possible.

Safe Practice Recommendation: Certainly, poor labeling played a part in this error. If Xylocaine MPF (Polyamp DuoFit) ampuls are available at your practice site, they should remain in their overwraps until immediately before use to better communicate the amount of drug contained in each. The quantity of 10 mL lidocaine ampuls available in floor stock is also an issue. Had fewer ampuls been available in the night cabinet, the supervisor might have taken a second look at the amount needed for a dose, or called a pharmacist. Another crucial factor: adding lidocaine to a potassium chloride infusion should be a function carried out in the pharmacy whenever possible.

More to the point, however, is the need to ask this basic question: Do the benefits of adding lidocaine to potassium chloride infusions outweigh the risks? All of the safety issues raised above need to be weighed carefully. Keep in mind, any time an extra step is added to a process - in this case, adding an additional drug - it introduces the potential for errors. In the past, we’ve discouraged adding lidocaine to IV potassium infusions because it might mask infection or vein injury that presents as phlebitis. We suspect that it could also mask symptoms of a potassium chloride overdose by preventing the burning sensation that characteristically occurs along the vein.

There are just a few studies that have shown improved patient tolerance to potassium administered through peripheral veins with the addition of lidocaine. Lim et al.(1) found the use of lidocaine effective in a group of 28 patients when it was given as a 3 mL bolus prior to infusion of 20 mEq of KCl in 100 mL of 5% dextrose. Pucino et al.(2) also found lidocaine effective in reducing pain in a study of 18 hypokalemic patients who received infusions of KCl 20 mEq in 65 mL of diluent, with and without lidocaine 50 mg. However, the number of patients in these studies is small, and the methods used are not comparable. Effectiveness depends on the rate of infusion, drug concentration, and site of infusion. Thus, it isn’t surprising that respondents to an informal survey found lidocaine ineffective and had opted for alternatives such as: optimizing oral replacement; increasing potassium dilution; slowing the IV rate; lowering the solution’s osmolality; splitting and administering the dose in less concentrated solutions via two veins simultaneously; and employing a safe, rational, standardized protocol with replacement parameters that include access via a large bore vein as appropriate.

References: (1) Lin ET et al. Efficacy of lignocaine in alleviating potassium chloride infusion pain. Anaesth Intensive Care 1993; 21:129.

(2) Pucino F et al. Patient tolerance to intravenous potassium chloride with and without lidocaine. Drug Intell Clin Pharm 1988; 22:676-9.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP